Format

Send to

Choose Destination
Sultan Qaboos Univ Med J. 2017 Aug;17(3):e339-e342. doi: 10.18295/squmj.2017.17.03.014. Epub 2017 Oct 10.

Secondary Adrenal Insufficiency Due to the Co-Administration of Ritonavir and Inhaled Fluticasone Propionate: Case report.

Author information

1
Department of Communicable Disease Surveillance & Control, Directorate General of Health Services, Ministry of Health, Al Batinah North Governorate, Oman.
2
Department of Internal Medicine, Al-Nahdha Hospital, Muscat, Oman.

Abstract

Ritonavir is a powerful inhibitor of the cytochrome P450 3A4 (CYP3A4) isoenzyme. It is used as a pharmaceutical enhancer in the management of HIV-positive patients. However, when co-administered with other drugs that are metabolised via the CYP3A4 pathway, ritonavir can potentially cause serious drug-drug interactions. Inhaled fluticasone propionate, which is used to treat asthma and chronic obstructive airway disease, is particularly prone to such interactions due to its physiological attributes. We report a HIV-positive 48-year-old male patient who presented to Al Nahdha Hospital, Muscat, Oman, in 2012 with weight loss, generalised weakness and fatigue and diagnosed with secondary adrenal insufficiency as a result of concomitant ritonavir and inhaled fluticasone.

KEYWORDS:

Adrenal Insufficiency; Case Report; Drug Interactions; Fluticasone; Human Immunodeficiency Virus; Oman; Ritonavir

PMID:
29062559
PMCID:
PMC5642366
DOI:
10.18295/squmj.2017.17.03.014
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center